Texas, 2021High Wind in Texas, April 16 to 17, 2021
April 16 to 17, 2021 · NWS MAF · 1 event in 1 county or zone
A very strong late season cold front moved into southeastern New Mexico and West Texas. Cold air built on the eastern slopes of the Guadalupe Mountains before spilling west through Guadalupe Pass causing strong northeasterly winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong late season cold front moved into southeastern New Mexico and West Texas. Cold air built on the eastern slopes of the Guadalupe Mountains before spilling west through Guadalupe Pass causing strong northeasterly winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 9:09 PM CST, 42 minutes earlier.
Area forecast discussion, Apr 16, 9:09 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1009 PM CDT Fri Apr 16 2021
.DISCUSSION...
A few lightning strikes have been noted north of KATS over the
past hour. We'll do a quick update to insert isolated thunder into
the grids. Updates out shortly.
&&
PREV DISCUSSION... /issued 238 PM CDT Fri Apr 16 2021/
DISCUSSION...
Upper trough over the Great Plains will swing east today as a
secondary lobe extends back to NV. This other part of the trough
will rotate south to AZ Saturday and form a closed low Sunday as it
sags down into Mexico. As it moves east Monday this trough will
weaken as it passes into the region. A broad trough will remain
over the Eastern US Tuesday and Wednesday as a new trough works down
the West Coast... this will not allow the ridge to strengthen over
the region. By Thursday the trough to the west will have made it to
Srn CA and swing east Friday reaching SE NM/W TX early next
Saturday.
Low clouds are expected to finally move east of the area later today
but mid clouds should continue. A cold front moved through during
the morning and as of 19z appears to have made it to the southern
CWA. Temperatures are warming where the sun has broken through...
while most of the Permian Basin is still in the 50s readings farther
south are in the 70s and 80s. Saturday will be cool again with post
frontal conditions and cloudiness... readings mainly in the 50s with
some 60s south. Temps should be several degrees warmer on Sunday.
The slow warm up continues Monday with 60s and 70s before the next
cold front blows in early Tuesday. Temps recover quickly Wednesday
and warm through the end of the week finally returning to around
normal by next Friday.
Light rain is possible out west tonight with the approach of the
next low... chances spread east Saturday. Will have chances for
additional showers Sunday and Monday with the West having a better
possibility of getting wet. As the cold front gets channeled
through GDP tonight could see high wind conditions at the Pass... a
High Wind Warning remains in effect.
FIRE WEATHER...
Elevated fire wx has been slow to materialize this afternoon
due to abundant mid-high clouds and a fast approaching frontal
boundary. The most likely area to see brief fire wx conditions
this afternoon will be the Guadalupe and Delaware Mountains where
winds may temporarily switch around to the W and RHs dip below 10
percent. A Fire Danger Statement remains in effect through early
this evening for the Guadalupe Mountains and adjacent plains
The arrival of a cold front will bring much better moisture
recovery to the entire region overnight. There will be a lull
in fire wx this weekend thru much of next week as below normal
temperatures and precipitation chances continue for the next
several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 55 41 61 / 10 20 10 20
Carlsbad 43 56 38 56 / 20 30 30 40
Dryden 52 62 48 64 / 10 20 20 20
Fort Stockton 43 59 43 60 / 10 20 20 30
Guadalupe Pass 38 50 36 50 / 20 30 40 40
Hobbs 37 54 34 56 / 10 20 20 40
Marfa 40 60 37 59 / 10 10 20 30
Midland Intl Airport 40 56 41 60 / 10 20 10 30
Odessa 41 56 40 60 / 10 20 20 30
Wink 43 57 40 62 / 10 20 20 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 10 AM MDT Saturday for Guadalupe and
Delaware Mountains.
&&
89/44Hazardous weather outlook, Apr 16, 1:45 PM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
245 PM CDT Fri Apr 16 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-172000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
245 PM CDT Fri Apr 16 2021 /145 PM MDT Fri Apr 16 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Elevated fire weather conditions are expected this afternoon
and evening in the Sacramento Foothills, Guadalupe and Delaware
Mountains, and Culberson County. A Fire Danger Statement has been
issued.
Strong gap winds are expected through Guadalupe Pass tonight into
Saturday morning following a cold front. A High Wind Warning is in
effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong gap winds are expected through Guadalupe Pass Saturday
morning. A High Wind Warning is in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation not expected today.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- April 16, 9:51 PM CST to April 17, 7:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 47 kt (54 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, April 16, 20212 deaths · 1 event
- Debris Flow in Mississippi, April 16, 2021$25,000 · 1 event
- Heavy Snow and High Wind in Massachusetts, April 16, 2021$13,000 · 53 kt wind · 8 events
- Winter Weather in Nebraska, April 16, 20215 events
- Heavy Snow in Connecticut, April 16, 20212 events
- Heavy Snow in Maine, April 16, 20212 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 16, 20212 events
- Hail in Louisiana, April 16, 20211 in hail · 1 event
- High Wind in New Mexico, April 16 to 17, 202152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952342.